MAUDE Adverse Event Report: WRIGHT MEDICAL TECHNOLOGY INC FLEXIBLE HINGE TOE IMPLANT W/ GROMMETS 1S; PROSTHESIS, TOE, CONSTRAINED, POLYMER

WRIGHT MEDICAL TECHNOLOGY INC FLEXIBLE HINGE TOE IMPLANT W/ GROMMETS 1S; PROSTHESIS, TOE, CONSTRAINED, POLYMER
Catalog Number G4260101
Medical Device Problem Codes Break (1069); Degraded (1153); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient stubbed their toe 3 months post-op causing the implant to fail, degrading and breaking laterally.The patient underwent a revision surgery 5 months post-op.
 
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: visual examination of the returned implant shows the implant is broken off at the midsection.Significant wear and deformation can be seen around the midsection of the implant.Upon further investigation of the radiographic images by healthcare professionals the following was observed: ¿there is a radiograph and some photos of the implant available, which confirm the failure of the implant.The use of a grommet is recommended in patients with rheumatoid arthritis or in those with higher activity levels.We can see, that the failure occurred exactly at the site of the implant where the grommet is foreseen to save the implant and to reduce peak load levels.¿ based on investigation, the root cause was attributed to a patient related issue.As reported by the sales rep, the implant failure occurred when the patient stubbed their toe, resulting in the breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The instructions for use were reviewed and states: "the swanson flexible hinge toe joint grommet is a thin titanium shield designed for use with the swanson flexible hinge toe implant in rheumatoid patients where cutting or abrasion of the flexible implant from contact with thin, sharp bone edges can occur, or in patients who have high activity levels.It is contoured to conform to the shape of the midsection of the flexible implant and is fabricated from unalloyed titanium for surgical application.The distal grommet is used on the distal stem and the proximal grommet is used on the proximal stem to protect the implant from biomechanical shearing forces of sharp bone edges during joint motion." no indications of material, manufacturing or design related problems were found during the investigation.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
FLEXIBLE HINGE TOE IMPLANT W/ GROMMETS 1S
Common Device Name
PROSTHESIS, TOE, CONSTRAINED, POLYMER
Manufacturer (Section D)
WRIGHT MEDICAL TECHNOLOGY INC
1023 cherry rd
memphis TN 38117
Manufacturer (Section G)
WRIGHT MEDICAL TECHNOLOGY, INC.
11576 memphis arlington rd
arlington TN 38002
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19093329
Report Number3010667733-2024-00203
Device Sequence Number20684731
Product Code KWH
UDI-Device Identifier00840420127464
UDI-Public00840420127464
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K780132
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue NumberG4260101
Device Lot Number1755474
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/18/2024
Supplement Date Received by Manufacturer07/12/2024
Initial Report FDA Received Date04/11/2024
Supplement Report FDA Received Date08/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexFemale